MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DYONICS 5.5MM ELITE STONECUTTER BURR; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. DYONICS 5.5MM ELITE STONECUTTER BURR; SAW, POWERED, AND ACCESSORIES
Catalog Number 72200729
Medical Device Problem Codes Melted (1385); Overheating of Device (1437); Noise, Audible (3273)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/28/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).One shelf carton of (qty 6) 72200729 dyonics 5.5mm elite stonecutter burr devices used for treatment, was returned for evaluation.The complaint states: ¿the device was noisy during use.¿ the product showed symptoms of excess heat generated.There were blue particles on the washer.The adapter body shoulder had begun to break down, shed and become distorted at the collar from excess heat generated.This did not occur with a newly opened burr.Product was tested and performed as expected.There were no unusual observations.The blade connected, ran in forward, reverse and oscillating.It switched between modes with no issue.There were no error messages indicated on the control panel.Noisy, grinding and overheating, melted material condition has been found to be consistent with devices being tested/run without or with inadequate suction/irrigation.Suction is controlled by the pump settings.The larger burr requires adequate irrigation to properly excise materials and keep cool.Per ifu: ¿ensure that suction of 128 mmhg minimum is flowing while the instrument is running.Irreversible damage may occur to blades or burrs if they are run without the flow of irrigation (dry).Periodic irrigation of the blade is recommended to provide adequate cooling of the blade and to prevent accumulation of excised materials.¿ binding, shavings and seizing may occur due to bone/tissue plastic or metal shavings/fragments not excising efficiently.These are not to be tested without irrigation and suction.No root cause related to the manufacturing of the device was established.Product met specifications upon release to distribution.
 
Event or Problem Description
It was reported that the device was noisy during use.A test was performed: change of handpiece and of the console, but no significant improvement was shown.A backup device was available to complete the procedure with no significant delay or patient injuries.Results of the investigation have concluded that this unit showed symptoms of excess heat generated and overheating which makes it a reportable event.

Brand Name
DYONICS 5.5MM ELITE STONECUTTER BURR
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key9153005
Report Number1219602-2019-01199
Device Sequence Number16924899
Product Code HAB
UDI-Device Identifier03596010578075
UDI-Public03596010578075
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/13/2024
Device Catalogue Number72200729
Device Lot Number50787270
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/17/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/27/2019
Initial Report FDA Received Date10/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1